Talc is used as filler in the manufacture of many tablets. When intravenous drug users inject crushed and poorly-filtered tablets (often containing methylphenidate or methadone), most of the talc crystals are deposited in the pulmonary vessels. Particles smaller than 5-7µm in diameter, and those traversing pulmonary collateral vessels, enter the arterial circulation and embolize to many organs including the eyes, where they become lodged in the retinal microvasculature. Although talc retinopathy is usually asymptomatic, vascular occlusion occasionally results in retinal ischemia and retinal or disc neovascularization.
Retinal talc deposition is usually asymptomatic. Ischemic complications may affect central vision.
Visual acuity may be normal or decreased. On fundoscopy, talc particles are visible as small, irregular, glistening white dots within retinal vessels with no evidence of surrounding inflammation. Signs of acute retinal ischemia include retinal haemorrhages and cotton wool spots.
Common in intravenous drug users.
Talc retinopathy is highly suggestive of previous intravenous drug use.
For some other possible causes of retinal emboli, see Branch Retinal Artery Occlusion
Central Retinal Artery Occlusion
Fluorescein angiography is used to assist in diagnosis (confirms the intravascular location of emboli) and demonstrate ischemic complications (capillary nonperfusion & neovascularization).
The patient’s physician is notified of the diagnosis, particularly regarding:
- Consideration of other potential complications of intravenous drug abuse (e.g., blood borne infections).
- Chest x-ray and respiratory function tests (talc deposition can result in pulmonary hypertension & pulmonary fibrosis).
- Counseling regarding intravenous drug abuse.
Local scatter photocoagulation may be considered in the presence of new vessels secondary to ischemia in the retinal periphery. Panretinal photocoagulation may be considered if vision is threatened by neovascularization.
Talc particles are insoluble and cannot be metabolized or removed.
Regular ocular review is unnecessary in patients with no evidence of retinal ischemia or ongoing intravenous drug abuse.
‘Sea-fan’ neovascularization and vitreous hemorrhage in the peripheral retina, as a complication of talc retinopathy. Talc deposition (elsewhere in the fundus) occurred secondary to intravenous drug use. Figure courtesy of Yanoff & Duker Ophthalmology 2nd edition, Mosby, 2004